Alert archive / New Mexico / Flash Flood Warnings in 2010
Flash Flood Warning 40, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 9, 2010, 3:59 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2010, 3:59 PM MDT (21:59 UTC)
- Expired
- Jul 9, 2010, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 181 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
467 WGUS54 KMAF 092159 FFWMAF NMC015-100100- /O.NEW.KMAF.FF.W.0040.100709T2159Z-100710T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 359 PM MDT FRI JUL 9 2010 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 700 PM MDT * AT 352 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED VERY HEAVY RAIN FROM A THUNDERSTORM 14 MILES SOUTH OF MALAGA...OR 26 MILES SOUTH OF CARLSBAD...MOVING NORTHEAST AT 5 MPH. * THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL AFFECT THE FOLLOWING LOCATIONS... MALAGA... PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS RIVER...RED BLUFF DRAW...DELAWARE RIVER...OWL DRAW...HAY HOLLOW AND BLACK RIVER. FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT HTTP://NMSHTD.STATE.NM.US/ROAD-INFO. && LAT...LON 3225 10415 3227 10398 3202 10396 3201 10420 $$
1 follow-up statement
200 WGUS74 KMAF 092317 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 517 PM MDT FRI JUL 9 2010 NMC015-100100- /O.CON.KMAF.FF.W.0040.000000T0000Z-100710T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 517 PM MDT FRI JUL 9 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR SOUTH CENTRAL EDDY COUNTY... AT 506 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT VERY HEAVY SHOWERS SOUTH OF MALAGA ALONG U.S. HIGHWAY 285. THESE SHOWERS ARE NEARLY STATIONARY...AND HAVE PRODUCED OVER 3 INCHES OF RAINFALL IN THE DELAWARE RIVER WATERSHED OVER THE PAST 3 HOURS. THE SHOWERS PRODUCING VERY HEAVY RAIN WILL AFFECT THE FOLLOWING LOCATIONS...MALAGA. PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS RIVER...RED BLUFF DRAW...DELAWARE RIVER...OWL DRAW...HAY HOLLOW AND BLACK RIVER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT HTTP://NMSHTD.STATE.NM.US/ROAD-INFO. && LAT...LON 3225 10415 3227 10398 3202 10396 3201 10420 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:36 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 9, 1:36 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT FRI JUL 9 2010
.DISCUSSION...
...HEAVY RAINFALL COULD STILL AFFECT PORTIONS OF THE WESTERN LOW
ROLLING PLAINS... PERMIAN BASIN...TRANS PECOS...STOCKTON
PLATEAU...DAVIS MOUNTAINS AND BIG BEND REGION TONIGHT...
BANDS OF SHOWERS CONTINUED TO SPIRAL WELL NORTH AND WEST OF THE
REMNANT CIRCULATION OF TROPICAL DEPRESSION 2 OVER THE STATE OF
COAHUILA MEXICO THIS AFTERNOON. ALTHOUGH LIGHTNING STRIKES WERE FEW
AND FAR BETWEEN...AN UNCAPPED TROPICAL AIRMASS OVER THE REGION WAS
RESULTING IN HEFTY RAINFALL RATES WITH THESE SHOWERS. EARLIER
TODAY...SNYDER HAD NEARLY AN INCH OF RAIN IN 35 MINUTES WITH THE
PASSAGE OF A HEAVY SHOWER. A FRONTAL BOUNDARY LIE FROM NEAR SNYDER
TO MIDLAND AND IS MORE DIFFUSE AS IT TRAILS OFF ACROSS THE UPPER
TRANS PECOS AND TO THE LEE OF THE GUADALUPE MOUNTAINS. A MODEST
LLJ WILL INCREASE OVER THE REGION TONIGHT...AND ALONG WITH DIFFLUENT
FLOW ALOFT AND SOME MID LEVEL SUPPORT FROM A MID LEVEL SHEAR AXIS
ALSO RADIATING OUT FROM THE REMNANTS OF THE TROPICAL SYSTEM...COULD
RESULT IN HEAVY RAINFALL ALONG THIS BOUNDARY. HEAVY RAINFALL COULD
ALSO MATERIALIZE OVER THE LOWER TRANS PECOS AND BIG BEND REGION AS
THE TROPICAL CIRCULATION MOVES TO SOUTH OF THE BIG BEND REGION
OVERNIGHT...OR ALONG AN INVERTED SURFACE TROUGH OVER THE LOWER TRANS
PECOS/STOCKTON PLATEAU. PRECIPITABLE WATER ON THE 09/12Z KMAF
SOUNDING WAS 1.91 INCHES...AND PWATS RANGED FROM 1.5 INCHES WEST...
TO OVER 2 INCHES OVER EASTERN PORTIONS OF THE PERMIAN BASIN. EVEN
THOUGH WE HAVE NOT ISSUED MANY FLASH FLOOD WARNINGS IN THE LAST 24
HOURS...THE GROUND REMAINS NEARLY SATURATED IN MANY AREAS...AND
CONTINUES TO GET ADDITIONAL WATER FROM THE PASSING BANDS OF
SHOWERS. SINCE HEAVY RAINFALL COULD STILL FOCUS/TRAIN ALONG THE
FRONTAL BOUNDARY TONIGHT...OR ALONG THE TRACK OF THE LEFTOVER MID
LEVEL TROPICAL CIRCULATION...WE WILL REISSUE THE FLASH FLOOD WATCH
UNTIL 10/12Z...BUT ADD PRESIDIO COUNTY.
A DECENT MID LEVEL SHORTWAVE TROUGH...IF NOT A GLORIFIED SHEAR
AXIS...WILL PERSIST OVER THE WESTERN CWA SATURDAY. SINCE THE
MOIST...UNSTABLE AIRMASS WILL HAVE GONE NOWHERE BY THEN...THINK
SHOWERS AND STORMS COULD DEVELOP OVER THE HIGHER TERRAIN AND ALONG
THE SAID FRONTAL BOUNDARY WHICH IS PROGGED TO BE OVER THE NORTHERN
CWA STILL. WILL ALLOW LATER SHIFTS TO ASCERTAIN WHETHER ANOTHER
FLASH FLOOD WATCH IS NEEDED. SINCE THIS SAME FEATURE...POSSIBLY
INVIGORATED BY A PASSING SHORTWAVE TROUGH IN THE WESTERLIES SAGGING
ACROSS THE SOUTHERN CONUS...WILL CONTINUE TO PLAGUE THE AREA.
THEREFORE...HAVE KEPT POPS GOING SUNDAY THROUGH TUESDAY...ESPECIALLY
SINCE SOME MEDIUM RANGE MODELS TREK THE SAID SHORTWAVE TROUGH OVER
THE REGION. TEMPERATURES WILL BE WARMING UP THROUGH EARLY NEXT
WEEK...DESPITE THE RECENT RAINFALL. THE RESULTING INCREASE IN
INSTABILITY SHOULD YIELD SOME THUNDERSTORMS EACH OF THESE DAYS.
SHEAR WILL BE PALTRY...BUT HEAVY RAINFALL WILL BE POSSIBLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 85 70 92 / 80 50 20 20
CARLSBAD NM 67 87 68 94 / 50 50 20 30
DRYDEN TX 71 87 70 93 / 60 20 10 20
FORT STOCKTON TX 68 87 68 95 / 60 30 20 20
GUADALUPE PASS TX 62 78 64 85 / 40 60 30 30
HOBBS NM 67 84 67 91 / 50 50 20 20
MARFA TX 61 82 61 87 / 90 60 20 40
MIDLAND INTL AIRPORT TX 69 86 69 92 / 80 40 20 20
ODESSA TX 69 87 69 92 / 80 40 20 20
WINK TX 70 90 71 96 / 70 40 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
UPTON...WARD...WINKLER.
&&
21/67Hazardous weather outlook, Jul 9, 1:25 PM MDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 PM CDT FRI JUL 9 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 225 PM CDT FRI JUL 9 2010 /125 PM MDT FRI JUL 9 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MUCH OF WEST AND SOUTHWEST TEXAS THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE MORE SCATTERED ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS AND THE VAN HORN CORRIDOR. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO AREAS OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT ACROSS THE PERMIAN BASIN...THE TRANS PECOS REGION...THE DAVIS MOUNTAINS... THE MARFA PLATEAU...THE PRESIDIO VALLEY AND THE BIG BEND REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION SATURDAY...ESPECIALLY ACROSS THE PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION...THE GUADALUPE AND DAVIS MOUNTAINS AND MUCH OF THE BIG BEND REGION. HEAVY RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 9, 2:52 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 PM CDT FRI JUL 9 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-100200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE... FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP... MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS 352 PM CDT FRI JUL 9 2010 /252 PM MDT FRI JUL 9 2010/ ...FUNNEL CLOUDS POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH EARLY THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF FUNNEL CLOUDS OBSERVED ACROSS THE CENTRAL PERMIAN BASIN... INCLUDING MIDLAND COUNTY. ON OCCASION...THESE FUNNEL CLOUDS MAY BRIEFLY REACH THE GROUND AND BECOME A WEAK TORNADO. IF A FUNNEL CLOUD IS OBSERVED...DO NOT PANIC BUT BE PREPARED TO TAKE SHELTER IN A STURDY BUILDING AS A PRECAUTION. THESE FUNNEL CLOUDS WILL BE SHORT-LIVED BUT COULD BE CAPABLE OF PRODUCING MINOR DAMAGE AND FLYING DEBRIS IF THEY TOUCH THE GROUND. THESE FUNNEL CLOUDS ARE TYPICALLY BRIEF IN NATURE AND ARE EXTREMELY DIFFICULT TO DETECT ON RADAR. CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE EARLY EVENING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:44 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.